Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 95, NWS Goodland, KS

May 31, 2001Logan County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 31, 2001, 8:44 PM CDT for Logan County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 2001, 8:44 PM CDT (01:44 UTC)
Expired
May 31, 2001, 9:15 PM CDT
In force
31 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Logan County, KS

The radar

The Goodland radar (KGLD), 69 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2001-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2001-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1420 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 010146
SVRGLD

KSC109-010215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
844 PM CDT THU MAY 31 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN LOGAN COUNTY IN WEST CENTRAL KANSAS

* UNTIL 915 PM CDT

* AT 844 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES WEST OF RUSSELL SPRINGS...OR ABOUT 23
  MILES EAST OF SHARON SPRINGS...MOVING SOUTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RUSSELL SPRINGS AT 850 PM CDT

A TRAINED WEATHER SPOTTER REPORTED NICKLE SIZED HAIL COVERING THE 
GROUND 2 MILES NORTH OF MCALLISTER AT 8:19 PM CDT. 

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

$$

LAT...LON 3893 10116 3892 10144 3872 10145 3871 10108

COLEMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:41 PM CDT, 5 hours 3 minutes earlier.

Area forecast discussion, May 31, 3:41 PM CDT, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
241 PM MDT THU MAY 31 2001

THE UPPER LEVEL LOW THAT WAS OVER THE NORTHEAST CORNER OF KANSAS
WEDNESDAY AFTERNOON HAS LIFTED NORTHEAST AWAY FROM THE AREA. COOL
AIR AND CLOUDINESS WAS OVER MUCH OF KANSAS...ALTHOUGH THE COOL AIR
WAS MIXING OUT AND MODIFYING THE AIRMASS OVER FAR WESTERN KANSAS
AND EASTERN COLORADO. STORMS HAD FORMED AHEAD AND IN THE VICINITY OF
A JET MAX OVER FAR EASTERN COLORADO WITH SEVERE STORMS FORMING WHERE
DAYTIME HEATING HAS ALLOWED LIFTED INDICES TO FALL TO AROUND -6 AT
20Z. THE FIRST REPORT OF QUARTER SIZE HAS ALREADY BEEN RECEIVED OVER
FAR EASTERN COLORADO BY 2030Z. THEREFORE...WILL MENTION SEVERE STORMS
THIS EVENING MAINLY OVER FAR EASTERN COLORADO. THE NGM AND MESO ETA
APPEAR TO HAVE THE BEST HANDLE ON THE ABOVE MENTIONED OF THE MODELS
SURVEYED...SO WILL USE THIS BLEND IN THE SHORT TERM. THE AVN/MRF
STILL WITH REASONABLE RUN TO RUN CONSISTENCY HANDLING THE OVERALL
PATTERN AND WITH REASONABLE INITIALIZATION...SO WILL FOLLOW. THE
ECMWF APPEARS TO BE DOING A POOR JOB WITH THE EVOLUTION OF THE UPPER
LOW OVER SOUTHERN CANADA AND THE UPPER MIDWEST EARLY NEXT WEEK. THE
MRF HAS LOWERED TEMPERATURES AGAIN FOR NEXT WEEK...TRENDING FOR A
COOLER MID WEEK PATTERN FOLLOWED BY A WARM UP LATE NEXT WEEK.
THEREFORE...WILL GO THIS SOLUTION FOR THE EXTENDED.

THE MESO ETA IS BRINGING A RATHER SIGNIFICANT BACK DOOR COOL FRONT
ACROSS THE CENTRAL HIGH PLAINS FRIDAY NIGHT...SO BELIEVE THE AVN AND
NGM HIGHS IN THE MIDDLE 70S ON SATURDAY ARE TOO WARM. EXPECT
TEMPERATURES TO RISE NOT MUCH MORE THAN 70 DEGREES ON SATURDAY. THE
REST OF NGM GUIDANCE APPEARS REASONABLE...SO WILL FOLLOW.

.GLD...NONE.

SKIPPER

In the hours before

Local storm report, May 31, 3:31 PM CDT, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
231 PM MDT THU MAY 31 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....
J
0227 PM    7 S FLAGLER               CO   1 INCH HAIL
05/31/01   KIT CARSON                     REPORTED BY PUBLIC.
Local storm report, May 31, 4:41 PM CDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
341 PM MDT THU MAY 31 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    12 S FLAGLER              CO   .88 INCH HAIL
05/31/01   KIT CARSON                      REPORTED BY STORM
                                           SPOTTER

0250 PM    10 S FLAGLER              CO   FUNNEL CLOUD
05/31/01   KIT CARSON                     REPORTED BY STORM
                                          SPOTTER.

0315 PM    7 NE WILD HORSE           CO   TORNADO
05/31/01   CHEYENNE                       REPORTED BY PUBLIC.

0315 PM    7 NE WILD HORSE           CO   .75 INCH HAIL
05/31/01   CHEYENNE                       REPORTED BY PUBLIC.
Local storm report, May 31, 5:05 PM CDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
405 PM MDT THU MAY 31 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....
e
0405 PM    10 S FIRSTVIEW            CO   .75 INCH HAIL
05/31/01   CHEYENNE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 31, 8:30 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
730 PM MDT THU MAY 31 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0537 PM    3 NE ST FRANCIS           KS   WALL CLOUD
05/31/01   CHEYENNE                       REPORTED BY STORM
                                          SPOTTER.

0554 PM    15 SE ST FRANCIS          KS   TORNADO
05/31/01   CHEYENNE

0607 PM    3 N LEBANON               NE   .75 INCH HAIL
05/31/01   RED WILLOW                     REPORTED BY STORM
                                          SPOTTER.

0610 PM    4 W BIRD CITY             KS   1 INCH HAIL
05/31/01   CHEYENNE                       REPORTED BY STORM
                                          SPOTTER.

0630 PM    14 E GOODLAND             KS   .75 INCH HAIL
05/31/01   SHERMAN                        REPORTED BY PUBLIC.

0633 PM    7 NE EDSON                KS   .88 INCH HAIL
05/31/01   SHERMAN                        REPORTED BY STORM
                                          SPOTTER.

0658 PM    4 N BURLINGTON            CO   1 INCH HAIL
05/31/01   KIT CARSON                     REPORTEoD BY STORM
                                          SPOTTER.

0658 PM    16 NE SHARON SPGS         KS   .75 INCH HAIL
05/31/01   WALLACE                        REPORTED BY PUBLIC.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:03 PM CDTSevere Thunderstorm WarningGLDDecatur, Norton42 min
May 31, 7:17 PM CDTTornado WarningGLDSherman43 min
May 31, 7:43 PM CDTSevere Thunderstorm WarningGLDThomas32 min
May 31, 8:02 PM CDTSevere Thunderstorm WarningGLDLogan, Sherman, Thomas43 min
May 31, 8:26 PM CDTSevere Thunderstorm WarningGLDSherman, Wallace49 min
May 31, 9:26 PM CDTSevere Thunderstorm WarningGLDWichita64 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.